Show simple item record

dc.contributor.authorBienz, Maya Joanne
dc.contributor.authorObrocki, Pawel
dc.contributor.authorRussell, James
dc.contributor.authorJena, Rajesh
dc.contributor.authorMendichovszky, Iosif Alexandru
dc.date.accessioned2019-01-22T00:30:50Z
dc.date.available2019-01-22T00:30:50Z
dc.date.issued2019-02
dc.identifier.issn2055-7159
dc.identifier.urihttps://www.repository.cam.ac.uk/handle/1810/288298
dc.description.abstractHeparin-induced thrombocytopaenia (HIT) is a life and limb-threatening acquired autoimmune complication of heparin-based treatment, characterised by thrombocytopaenia and thrombosis. We present a case of a 77-year-old female with concomitant metastatic ovarian and breast cancer who presented to our institution with worsening shortness of breath. She had been diagnosed with acute pulmonary embolism 1 month earlier that was treated with therapeutic low molecular weight heparin (LMWH). In view of her worsening symptoms, CT imaging was performed. This demonstrated significant progression of the bilateral pulmonary emboli and new mural thrombosis of the thoracic aorta, despite being compliant with therapeutic anticoagulation. She had also developed thrombocytopaenia since commencing LMWH, which raised the clinical suspicion of HIT syndrome. The HIT pre-test probability score was intermediate and LMWH was immediately discontinued pending further investigation. She was commenced on rivaroxaban, a direct oral anticoagulant, and her platelet count soon recovered. Laboratory testing was strongly positive on both immunological and functional assays, thus confirming a diagnosis of HIT syndrome. A repeat CT scan 3 weeks later showed a reduction in the overall thrombus load. Whilst venous thrombosis is observed in as many as half of patients with HIT, arterial thrombosis is a far less common event. Furthermore, arterial involvement usually affects the distal vessels with significant atherosclerotic burden and typically presents as acute limb ischaemia or ischaemic stroke. Aortic thrombosis, as in this case, is a rare complication of HIT syndrome.
dc.format.mediumElectronic-eCollection
dc.languageeng
dc.publisherBritish Institute of Radiology
dc.rightsAttribution 4.0 International
dc.rights.urihttps://creativecommons.org/licenses/by/4.0/
dc.titleHeparin-induced thrombocytopaenia presenting as acute aortic mural thrombosis.
dc.typeArticle
prism.issueIdentifier1
prism.publicationDate2019
prism.publicationNameBJR Case Rep
prism.startingPage20180025
prism.volume5
dc.identifier.doi10.17863/CAM.35614
dcterms.dateAccepted2018-09-20
rioxxterms.versionofrecord10.1259/bjrcr.20180025
rioxxterms.versionVoR
rioxxterms.licenseref.urihttp://www.rioxx.net/licenses/all-rights-reserved
rioxxterms.licenseref.startdate2019-02
dc.contributor.orcidJena, Rajesh [0000-0002-3803-5968]
dc.contributor.orcidMendichovszky, Iosif [0000-0002-3777-2827]
dc.identifier.eissn2055-7159
rioxxterms.typeJournal Article/Review
cam.issuedOnline2018-10-05


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record

Attribution 4.0 International
Except where otherwise noted, this item's licence is described as Attribution 4.0 International